Back to Journals » International Medical Case Reports Journal » Volume 10

Phenytoin-induced Stevens–Johnson syndrome with myocarditis: a rare case report

Authors Kodliwadmath A

Received 26 February 2017

Accepted for publication 16 May 2017

Published 10 July 2017 Volume 2017:10 Pages 229—231

DOI https://doi.org/10.2147/IMCRJ.S135643

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Lucy Goodman

Peer reviewer comments 2

Editor who approved publication: Professor Ronald Prineas


Ashwin Kodliwadmath

Department of Medicine, Belgaum Institute of Medical Sciences, Belgaum, India

Abstract: Stevens–Johnson syndrome (SJS) is an acute life-threatening mucocutaneous reaction caused by excessive necrosis and detachment of the epidermis. It is commonly drug induced and phenytoin is a common precipitant. Phenytoin, an antiepileptic drug, is also known to cause myocarditis. Phenytoin causing both myocarditis and SJS in the same patient is very rare and can lead to increased morbidity and mortality. Here, we describe the case of a 43-year-old male who developed SJS and myocarditis secondary to phenytoin. In spite of aggressive resuscitative efforts, the patient could not be revived. Thus, a combination of myocarditis with SJS increases the mortality and should be considered in patients with SJS secondary to phenytoin and associated shock.

Keywords: phenytoin, myocarditis, Stevens–Johnson syndrome

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]